Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Columbia, SC

May 10, 2002Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2002, 10:03 PM EDT for Clarendon County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 10:03 PM EDT (02:03 UTC)
Expired
May 10, 2002, 10:45 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 75 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:12 PM EDTHail 0.75St Paul, SCEmergency manager reported 3/4 inch hail in the St. Paul area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2641 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 110203
SVRCAE
SCC027-110245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1002 PM EDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 PM EDT.

* AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAKE MARION AND I-95. MOVEMENT WAS
  TOWARD THE NORTHEAST NEAR 5 MPH.
 

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    SUMMERTON
    MANNING

EXPECT WIND NEAR 60 MPH AND DAMAGING HAIL WITH THIS THUNDERSTORM.

LAT...LON 3345 8057 3342 8036 3372 8026 3376 8055

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:30 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 10, 6:30 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT FRI MAY 10 2002

THE SEVERE THUNDERSTORM WATCH WILL EXPIRE AT 700 PM. WILL UPDATE
ZONES TO REMOVE WATCH AND LOWER POPS. OUTFLOW BOUNDARIES FROM THE
TSTMS HAVE MAINLY MOVED SOUTH OF THE FORECAST AREA SO EXPECT LIMITED
COVERAGE THIS EVENING. THE BEST CHANCE DURING THE NEXT FEW HOURS
APPEARS TO EXTEND FROM BURKE COUNTY TO BAMBERG COUNTY ASSOCIATED
WITH THE OUTFLOW BOUNDARY FROM MCDUFFIE COUNTY THUNDERSTORM AND THE
SEA BREEZE FRONT. H85 WARM ADVECTION SUPPORTS KEEPING POPS IN THE
FORECAST OVERNIGHT...BUT WILL LOWER POPS TO CHANCE BECAUSE OF THE
DIURNAL TIMING AND THE LATEST RUC INDICATES LIFT ASSOCIATED WITH THE
H5 SHORTWAVE WILL STAY MAINLY NORTH OF THE FORECAST AREA.

FCSTID = 5
CAE   68  78  65  88 /  40  60  20  10
AGS   67  83  65  89 /  40  60  20  10
SSC   68  78  65  88 /  40  60  20  10
OGB   68  83  65  89 /  40  60  20  10

.CAE...
GA...NONE.
SC...NONE.

RJL

In the hours before

Local storm report, May 10, 4:06 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
406 PM EDT FRI MAY 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

355 PM     14 S CHESTERFIELD         SC   WIND DAMAGE
05/10/02   CHESTERFIELD                   TREESREPORTED DOWN NEAR
                                          INTERSECTION OF HWY 1 AND
                                          HWY 109 BY COUNTY
                                          SHERIFF.

LCV
Local storm report, May 10, 5:32 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
532 PM EDT FRI MAY 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     6 NW THOMSON              GA   .75 INCH HAIL
05/10/02   MCDUFFIE                       DIME SIZE HAIL REPORTED
                                          IN NORTHERN PORTION OF
                                          COUNTY BY EPD.

517 PM     THOMSON                   GA   .75 INCH HAIL
05/10/02   MCDUFFIE                       DIME SIZE HAIL IN THOMSON
                                          REPORTED BY GA HWY
                                          PATROL.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:26 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry49 min
May 11, 3:46 AM EDTSevere Thunderstorm WarningCAELexington44 min
May 11, 3:55 AM EDTSevere Thunderstorm WarningCAERichland50 min
May 11, 7:08 AM EDTSevere Thunderstorm WarningCAENewberry37 min
May 11, 7:50 AM EDTFlash Flood WarningCAELexington, Richland3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.